Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 3, NWS Amarillo, TX

April 2, 1997Roberts County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Apr 2, 1997, 3:45 PM CST for Roberts County, Texas. It was in force for 30 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 2, 1997, 3:45 PM CST (21:45 UTC)
Expired
Apr 2, 1997, 4:15 PM CST
In force
30 min
Issued by
NWS Amarillo, TX
Area
Whole counties

County Roberts County, TX

The radar

The Amarillo radar (KAMA), 105 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 2, 3:45 PM CSTHail 0.75Miami, TXHail 1 inch deep.
Apr 2, 4:05 PM CSTHail 1.75Miami, TXHail 3 to 5 inches deep on Highway 60.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 2, 3:30 PM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.8 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 1997-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 427 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 1997-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 182 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
427 J/kg
Mixed-layer CIN
-232 J/kg
Mixed-layer LCL
1065 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
182 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAMA 022146 RRA
SVRAMA
TXC393-022215-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
345 PM CST WED APR 2 1997
 
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  415 PM CST
FOR THE PEOPLE IN THE FOLLOWING LOCATION...
 
IN THE TEXAS PANHANDLE
 
   ...EASTERN ROBERTS COUNTY
 
AT 345 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM IN MIAMI MOVING EAST NORTHEAST ALONG U.S. HIGHWAY 60 AT 30
MILES AN HOUR.
 
A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR IS INDICATED BY RADAR.  PEOPLE IN THE PATH OF THIS
STORM SHOULD TAKE ACTION TO PROTECT THEMSELVLES AND THEIR PROPERTY.
MOVE INDOORS AND AWAY FROM WINDOWS.  DO NOT DRIVE INTO AREAS WHERE
WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 3:40 PM CST, 5 minutes earlier.

Area forecast discussion, Apr 2, 3:40 PM CST, 5 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
315 PM CST WED APR 2 1997

CDFNT HAS MOVD THRU WRN 2/3 OF AREA.  MTD H5 SWLY FLOW WL CONT...AND
AS H5 GRADIENT TIGHTENS...CONTD SEWD MOVMT OF CDFNT EXPCD.  AMS VERY
UNSTABLE AND WITH MSTR FLUX CNVGNC AHD OF FNT ANTICPATE CNVTN  OVR
SERN ZNS.  WL FCST CATEGORICAL OR LIKELY POPS 1ST PD...WITH SOME SVR
...AND HVY RAIN PSBL.  POSN OF FNT WL BE SOMEWHERE SW-NE ACRS AREA
ON THU...SO HAVE HIR POPS THRU A DIAGONAL CORRIDOR.  H8-H7 MOIST SLY
FLOW TO CONT THRU THU AND THU NGT...SO POPS INCLUDED IN LATER PDS AS
WELL.  03

.AMA...
TX...NONE.
OK...NONE.

COCKRELL

In the hours before

Special weather statement, Apr 2, 1:01 PM CST, 2 hours 44 minutes before
OKZ001>003-TXZ001>020-030600-

TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
101 PM CST WED APR 2 1997

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE TEXAS AND
OKLAHOMA PANHANDLES THROUGH TONIGHT.

MOISTURE BEING BROUGHT NORTH FROM THE GULF OF MEXICO COMBINED WITH
AN UPPER LEVEL DISTURBANCE WILL KEEP THE THREAT OF THUNDERSTORMS
GOING THROUGH TONIGHT.  A STATIONARY FRONT ACROSS THE NORTHWEST HALF
OF THE PANHANDLES WILL HELP TO FOCUS THE THUNDERSTORM ACTIVITY.
DAYTIME HEATING ACROSS THE SOUTHEAST HALF OF THE PANHANDLES WILL
ALSO HELP FUEL THE THUNDERSTORMS THERE.

THE MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING
DOWNBURST WINDS AS COLD AIR ALOFT MOVES OVER.  HEAVY RAINS WHICH
COULD CAUSE FLOODING ARE ALSO POSSIBLE FROM THESE THUNDERSTORMS.
THE STATIONARY FRONT WILL BE PARALLEL TO THE UPPER LEVEL FLOW...SO
THUNDERSTORMS WILL HAVE A CHANCE TO REDEVELOP AND MOVE OVER THE SAME
AREAS.

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON OR TONIGHT.

GOEHRING
Special weather statement, Apr 2, 1:03 PM CST, 2 hours 42 minutes before
OKZ001>003-TXZ001>020-030600-

TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
101 PM CST WED APR 2 1997

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE TEXAS AND
OKLAHOMA PANHANDLES THROUGH TONIGHT.

MOISTURE BEING BROUGHT NORTH FROM THE GULF OF MEXICO COMBINED WITH
AN UPPER LEVEL DISTURBANCE WILL KEEP THE THREAT OF THUNDERSTORMS
GOING THROUGH TONIGHT.  A STATIONARY FRONT ACROSS THE NORTHWEST HALF
OF THE PANHANDLES WILL HELP TO FOCUS THE THUNDERSTORM ACTIVITY.
DAYTIME HEATING ACROSS THE SOUTHEAST HALF OF THE PANHANDLES WILL
ALSO HELP FUEL THE THUNDERSTORMS THERE.

THE MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING
DOWNBURST WINDS AS COLD AIR ALOFT MOVES OVER.  HEAVY RAINS WHICH
COULD CAUSE FLOODING ARE ALSO POSSIBLE FROM THESE THUNDERSTORMS.
THE STATIONARY FRONT WILL BE PARALLEL TO THE UPPER LEVEL FLOW...SO
THUNDERSTORMS WILL HAVE A CHANCE TO REDEVELOP AND MOVE OVER THE SAMEP
AREAS.

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON OR TONIGHT.

GOEHRING

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 2:24 PM CSTSevere Thunderstorm WarningAMAHutchinson66 min
Apr 2, 2:49 PM CSTSevere Thunderstorm WarningAMARoberts56 min
Apr 2, 3:56 PM CSTSevere Thunderstorm WarningAMACarson64 min
Apr 2, 4:08 PM CSTSevere Thunderstorm WarningAMAHemphill62 min
Apr 2, 5:42 PM CSTSevere Thunderstorm WarningAMADonley, Gray48 min

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.